[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.200.4. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1983

Visual Hallucinations as the Earliest Symptom of Digoxin Intoxication

Author Affiliations

From the Division of Clinical Pharmacy, School of Pharmacy, University of California, San Francisco, and the Neurology Service, San Francisco General Hospital Medical Center.

Arch Neurol. 1983;40(6):386. doi:10.1001/archneur.1983.04050060086017
Abstract

Hallucinations caused by digitalis have been reported in the American medical literature since 1901.1 Recently, three cases were reported in which true formed visual hallucinations were the isolated symptom of digitalis intoxication.2 We report a case of digoxin toxicity remarkable (1) for its delayed manifestation after prolonged high dosage, (2) for its initial manifestation as hallucinations without other common signs of digitoxicity, and (3) for its possible precipitation by the addition of a mild diuretic to an otherwise uncomplicated drug regimen.

REPORT OF A CASE  An 84-year-old woman with chronic atrial fibrillation, mitral valvular disease, and congestive heart failure had been treated with digoxin for 38 months before hospital admission. The daily digoxin dosage was raised to 0.625 mg 29 months before admission and continued at that level for 23 months. The patient did not complain of nausea or anorexia during that time, but her weight decreased by

×